Long-term use of proton pump inhibitors can have unexpected consequences, a new study shows.
Drugs such as Nexium, Prilosec and Prevacid that control production of stomach acid and treat heartburn, reflux, peptic ulcers and related conditions are some of the most popular medications on the market.
But long-term use of these drugs, known as proton pump inhibitors, can have unexpected consequences, a new study shows.
Blair A. Jobe and his research team at the University of Pittsburgh School of Medicine say the severity of symptoms for GERD, or gastroesophageal reflux disease, has an inverse relationship with the presence of Barrett’s esophagus, a precursor to a lethal form of esophageal cancer known as adenocarcinoma.
The concern is that successful control of symptoms does not reduce cancer risk but actually increases it.
Most Read Stories
- What drivers can and cannot do under Washington state's new distracted-driving law
- Put down that cellphone; distracted-driving law is here
- Why watermelon is good for you
- Why Republicans can’t govern | David Brooks / Syndicated columnist
- Passage of paid-family-leave act shows power of working together | Op-Ed
The study, published online by the journal Archives of Surgery, also raises questions whether proton pump inhibitors might cause the cancer, whose incidence per million has risen sixfold from 1975 to 2001, a time when PPIs came on the market with increasing use. It’s the fastest growing cancer in the nation, outpacing melanoma, breast and prostate cancers.
In the Pitt study, patients taking PPIs who reported no severe GERD symptoms had significantly higher odds of having esophageal cancer as compared with medically treated patients who reported severe symptoms.
This finding, it says, may explain the failure of current screening procedures that dictate when primary endoscopic examinations are done. Those exams that involve a scope to inspect the esophagus usually are prescribed based on symptom severity. Dr. Jobe said only 5 percent of patients who develop esophageal adenocarcinoma are detected by screening efforts, with the remaining 95 percent having symptoms related to a more advanced and less curable cancer stage.
Doing a screening endoscopy on patients with GERD even for those without severe symptoms, might be a wise choice, the study concludes, because PPI medications could be masking the severity of the problem.
In the study, an increasing number of severe GERD symptoms actually were associated with decreased odds of esophageal cancer. Those taking PPIs proved to be 61 percent more likely to have Barrett’s esophagus or cancer if they reported no typical GERD symptoms of heartburn, regurgitation and difficulty swallowing or dysphagia, with 81.5 percent more likely to have the cancer if they reported atypical GERD symptoms of throat-clearing, excess mucus, “lump in the throat” sensation or cough. Those high rates are in comparison with people using PPIs who reported severe symptoms.
It indicates that while PPIs reduce the acid that causes GERD symptoms, the drugs don’t cure reflux, the source of their problems.
Reflux most commonly results from a flawed esophagus sphincter muscle that allows stomach juices to leak into the esophagus. By stopping the stomach from producing acid, PPIs change stomach chemistry and allow nonacid gastric juices that can include bile to flow into the esophagus without producing symptoms.
Steven DeMeester, an associate professor at the University of Southern California’s Department of Surgery, and an expert in gastroesophageal problems, said those taking PPIs reduce symptoms but don’t cure the disease. A stomach devoid of acid might allow the symptomless reflux of bile that could pose higher risk of causing cancer.
The Pitt study and other research have raised the question of whether PPI use is causing the higher cancer incidence. It also highlights the need for people on the drugs for 10 years or more to have endoscopies.
The death rate for esophageal adenocarcinoma within five years of diagnosis typically is about 85 percent. This type of cancer kills about 8,000 people per year in the United States, but the increased incidence concerns doctors about risk factors, many of which include symptom duration, diet, Caucasian race, male, older age and having GERD with the presence of a hiatal hernia, a condition where the top portion of the stomach has migrated into the chest.
PPI’s role in the climbing incident rate is the focus of future research.
“This is a very important study, and you have to look carefully to understand the implications,” Dr. DeMeester said. “It’s very compelling and powerful data that has reinforced concern about the potential link between PPI use and carcinogenesis,” or the beginnings of cancer.
Blair Hains, director of brand corporate affairs for AstraZeneca, the maker of the best-selling PPI medication Nexium, said clinical symptoms for patients do not correlate well with acid-induced esophageal disease.
“The conclusion of the study is not surprising since those with severe disease are likely to seek treatment sooner than those with fewer or no symptoms,” he said.
(Contact reporter David Templeton at email@example.com or 412-263-1578.)